Kansas, 2004

Hail in Kansas, May 30, 2004

May 30, 2004 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 5:00 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 30, 5:00 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SUN MAY 30 2004

.DISCUSSION...

SEVERE STORMS HAVE CLEARED OUR COUNTIES, AND I HAVE FINALLY HAD A
CHANCE TO LOOK AT THE FORECAST IN MORE DETAIL. THE UPPER TROUGH AXIS
IS SWINGING THROUGH KANSAS THIS EVENING AND HAS AIDED IN THE
INITIATION OF SOME THUNDERSTORMS ALONG THE NEBRASKA KANSAS BORDER
BETWEEN MARYSVILLE AND HIAWATHA.  THESE STORMS ARE DIURNALLY DRIVEN
WITH LESS THAN 1000 J/KG OF CAPE.  AS THE SUN SETS, THE STORMS WILL
LIKELY DIMINISH OVER NORTHWEST MISSOURI AROUND MARYVILLE.

THE BIGGEST CHANGE TO THE FORECAST WAS THE ADDITION OF SOME
AFTERNOON SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL AND
NORTHEASTERN MISSOURI TOMORROW AND TUESDAY.  THE UPPER LEVEL LOW
CENTERED OVER MINNESOTA IS EXPECTED TO MOVE LITTLE DURING THE NEXT
TWO DAYS. AS THE UPPER LOW DRIFTS SOUTH NORTHERN MISSOURI WILL
DEVELOP STEEP LAPSE RATES IN THE AFTERNOON FROM THE SURFACE TO
700MB. LOW LEVEL MOISTURE WILL BE LIMITED, BUT SUBSTANTIAL ENOUGH TO
YIELD SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG. WITHOUT A
SURFACE FEATURE TO INITIATE AFTERNOON CONVECTION, CONVECTION WILL BE
ISOLATED TO SCATTERED.  ANY STORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL SINCE FREEZING LEVELS WILL BE LESS
THAN 9000 FEET.

KOCH

.PREVIOUS DISCUSSION...

300 PM...
WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL
OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO
ANALYZE THE MODELS FOR A NEW FORECAST.  THE LINE OF STORMS FROM
KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND
SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM.  ONCE THE
STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR
THE REMAINDER OF THE PLEASANT HILL FORECAST AREA.  THEN EARLY THIS
EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE
SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT
THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE
NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED
BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE
NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN
MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I
WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI
COUNTIES.  ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY
THIS EVENING WITH THE UPDATED FORECAST.

KOCH

&&

.PREVIOUS DISCUSSION...

915 AM...
MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF
FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS.
ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED
JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC
METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS
BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON
COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE
TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS
FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH
THIS AFTERNOON.

AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR
EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE
FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS
WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH
OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN
DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN
ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS
THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST
AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP
MOISTURE EAST OF CWA.

SEAMAN

&&

.PREV DISCUSSION...

340 AM...
FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT
SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING
A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE
FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO
TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST
CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY
METRO AREA.  THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL
WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL
LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS
AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY.
MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO
TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND
LOSING SOME PUNCH AS 850 WINDS VEER OFF.  BY EARLY AFTERNOON AS
UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED
AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE
DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID
AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT.  THIS SHOULD QUICKLY
MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED.

REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6
AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING
COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH
RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES
IN THIS MORNING.

AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR
MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT
GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT
WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA.

THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE
SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A
COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED.
AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, May 30, 11:41 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN MAY 30 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS HAS DEVELOPED FROM UNIONVILLE TO LINNEUS TO
MARSHALL TO CLINTON. THIS LINE OF STORMS IS MOVING TO THE EAST AT
35 MPH. THE ATMOSPHERE IS HIGHLY UNSTABLE AND HIGHLY SHEARED THIS
AFTERNOON.  STORMS HAVE RAPIDLY BECOME SEVERE, AND TORNADOES ARE
LIKELY THIS AFTERNOON OVER EASTERN AND CENTRAL MISSOURI.  THE
COMMUNITIES OF KIRKSVILLE, MACON, MOBERLY, BOONVILLE, AND SEDALIA
NEED TO MONITOR THIS SITUATION CAREFULLY. THIS IS A PARTICULARLY
DANGEROUS SITUATION, ESPECIALLY BETWEEN 1 PM AND 3 PM THIS AFTERNOON.
A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR MUCH OF MISSOURI. HAIL TO
THE SIZE OF BASEBALLS AND WIND GUSTS TO 80 MPH ARE ALSO LIKELY WITH
THE STRONGEST SUPERCELL STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED NOW FOR COUNTIES INCLUDED IN TORNADO
WATCH NUMBER 330.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Local storm report, May 30, 2:59 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN BOONVILLE.

&&

HUDSON
Local storm report, May 30, 3:01 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
            WEST OF BOONVILLE.

&&

HUDSON
Local storm report, May 30, 3:33 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 ESE BEVIER            39.73N 92.48W
05/30/2004  0.88 INCH        MACON              MO   TRAINED SPOTTER

&&

SF
Special weather statement, May 30, 3:45 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT SUN MAY 30 2004

MOZ033-040-046-302244-
COOPER MO-HOWARD MO-RANDOLPH MO-
445 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED AS OF 445 PM
CDT SUNDAY AFTERNOON FOR COUNTIES IN THE PLEASANT HILL FORECAST AREA.
COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

COOPER...HOWARD AND RANDOLPH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

KOCH
Local storm report, May 30, 4:50 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             9 S HIGBEE              39.17N 92.49W
05/30/2004  0.88 INCH        HOWARD             MO   TRAINED SPOTTER

&&

SF
Local storm report, May 30, 7:19 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FUNNEL CLOUD     3 E PURDIN              39.95N 93.11W
05/30/2004                   LINN               MO   FIRE DEPT/RESCUE

0113 PM     TSTM WND GST     KIRKSVILLE              40.20N 92.58W
05/30/2004  60 MPH           ADAIR              MO   STORM CHASER

0113 PM     HAIL             KIRKSVILLE              40.20N 92.58W
05/30/2004  1.00 INCH        ADAIR              MO   STORM CHASER

0131 PM     HAIL             SEDALIA                 38.70N 93.23W
05/30/2004  0.75 INCH        PETTIS             MO   EMERGENCY MNGR

0140 PM     HAIL             4 WSW BLACKWATER        38.96N 93.06W
05/30/2004  0.75 INCH        SALINE             MO   NWS EMPLOYEE

            PENNY HAIL REPORTED NEAR EXIT 84 ON I-70.

0207 PM     HAIL             3 W CLIFTON HILL        39.44N 92.72W
05/30/2004  1.00 INCH        CHARITON           MO   TRAINED SPOTTER

0215 PM     HAIL             3 N CLIFTON HILL        39.48N 92.67W
05/30/2004  1.00 INCH        RANDOLPH           MO   TRAINED SPOTTER

0255 PM     HAIL             5 ESE BEVIER            39.73N 92.48W
05/30/2004  0.88 INCH        MACON              MO   TRAINED SPOTTER

0350 PM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
            WEST OF BOONVILLE.

0350 PM     TSTM WND DMG     BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN BOONVILLE.

0401 PM     HAIL             9 S HIGBEE              39.17N 92.49W
05/30/2004  0.88 INCH        HOWARD             MO   TRAINED SPOTTER

0415 PM     TSTM WND DMG     CLARK                   39.28N 92.34W
05/30/2004                   RANDOLPH           MO   LAW ENFORCEMENT

            POWER LINES DOWNED BY FALLEN TREE

&&

SF

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leavenworth

When
May 30, 7:46 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400202.